Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 126, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 26, 2002, 1:44 PM CDT for Taylor County, Iowa. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2002, 1:44 PM CDT (18:44 UTC)
- Expired
- Jun 26, 2002, 2:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Taylor County, IA
The radar
The Des Moines radar (KDMX), 133 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 1:46 PM CDT | Thunderstorm Wind 52 E | Lenox, IA | |
| Jun 26, 2:25 PM CDT | Hail 0.88 | Lenox, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 6.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 862 J/kg
- Mixed-layer CIN
- -236 J/kg
- Mixed-layer LCL
- 1745 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 261844 SVRDSM IAC173-261930- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 144 PM CDT WED JUN 26 2002 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TAYLOR COUNTY IN SOUTHWEST IOWA * UNTIL 230 PM CDT * AT 142 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 7 MILES NORTHWEST OF GRAVITY TO LENOX...OR FROM 61 MILES SOUTHEAST OF COUNCIL BLUFFS TO 68 MILES SOUTHWEST OF DES MOINES...MOVING SOUTHEAST AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR SHARPSBURG AROUND 150 PM... NEAR GRAVITY AROUND 155 PM... NEAR CONWAY AROUND 200 PM AND NEAR BEDFORD AROUND 210 PM. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4090 9492 4091 9448 4067 9448 4064 9484 31
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:13 AM CDT, 11 hours 31 minutes earlier.
Area forecast discussion, Jun 26, 2:13 AM CDT, 11 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 213 AM CDT WED JUN 26 2002 MAIN FORECAST CONCERNS AGAIN THIS PACKAGE ARE TIMING OF FRONT THROUGH CWA TODAY AND ASSOCIATED TSRA CHANCES/COVERAGE. BOTH AVN/META ARE SIMILAR IN TIMING WITH FRONT THROUGH 18Z...BRINGING IT INTO CENTRAL IOWA. META THEN SLOWER WITH MOVEMENT THROUGH SOUTHERN IA THIS EVENING...ALTHOUGH IT DOES PUSH THE AFTERNOON QPF MUCH FARTHER SOUTH THAN THE AVN. META SEEMED TO HAVE INITIALIZED A BIT BETTER ON THE PLACEMENT OF THE SHORTWAVE IN MN AND THE POSITION OF THE COLD FRONT. THUNDERSTORMS HAVE MOVED SOUTHWARD INTO FAR NORTHEAST COUNTIES...WITH A LARGE AREA OF CONVECTION EXTENDING THROUGH SOUTHEAST MN INTO WISCONSIN. WILL MONITOR FOR ADJUSTMENTS TO WORDING TOWARDS ISSUANCE TIME. THE FOCUS SHIFTS FROM THE NORTHEAST COUNTIES INTO THE CENTRAL AND SOUTHERN PARTS OF THE CWA THIS AFTERNOON AND EVENING...AS THE FRONT SAGS SOUTH. WITH WEAK FRONT AND 925/850 WINDS OF 20 KTS AT BEST...THUNDERSTORMS THAT DO DEVELOP SHOULD BE NEAR THE FRONT AND HIGHEST INSTABILITY...AND NOT VERY EXTENSIVE IN AREAL COVERAGE. WILL GO WITH 30/40 POPS FOR MUCH OF CWA OTHER THAN NORTHWEST COUNTIES...AS WELL AS 30 POPS IN THE SOUTH FOR TONIGHT. HIGHEST SEVERE WEATHER POTENTIAL TODAY LOOKS TO BE IN THE FAR SOUTH...WITH DAYTIME HEATING BOOSTING CAPES ABOVE 3000 J/KG AND INTERACTING WITH THE BOUNDARY DURING THE AFTERNOON AND EVENING. AS FOR TEMPS...ILL LEAN TOWARDS THE COOLER MAV TODAY...ESPECIALLY IN THE NORTH...THEN A BLEND OF THE GUIDANCE THURSDAY AND FRIDAY. FORECAST STILL LOOKS DRY AND WARM THURSDAY THROUGH WEDNESDAY...WITH NO CHANGES PLANNED TO EXTENDED PORTION. .DSM...NONE KINNEY
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 1:04 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 41 min |
| Jun 26, 1:26 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Union | 64 min |
| Jun 26, 2:11 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 49 min |
| Jun 26, 2:28 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 47 min |
| Jun 26, 2:34 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 26 min |
| Jun 26, 4:02 PM CDT | Tornado Warning | DMX | Tama | 28 min |
| Jun 26, 4:20 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 55 min |
| Jun 26, 4:35 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek, Tama | 55 min |
| Jun 26, 5:14 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 61 min |
| Jun 26, 5:43 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.